Content provided by the Health & Wellness Team at GBS Benefits
Opioid abuse has become a national crisis, taking a major toll on the health of individuals, families, and communities nationwide. Opioids are commonly prescribed to manage pain but can be highly addictive. In 2019, nearly 50,000 people in the United States died from opioid-involved overdoses.
Fortunately, there are many resources to help individuals who struggle with opioid abuse. Products like naloxone (pronounced “nuh·laak·sown”) can even reverse the effects of opioid overdoses. Following are answers to frequently asked questions about naloxone.
What is naloxone?
Naloxone is a life-saving medication that rapidly reverses an opioid overdose. Naloxone blocks the effects of opioids that can cause someone to stop breathing. It is safe and has no effect on individuals who do not have opioids in their system. In the past, naloxone has been used primarily in a hospital setting or by emergency personnel. However, naloxone kits are now available for people to use as emergency treatment at home.
Who should have naloxone?
- Anyone who is prescribed opioid medications (morphine, methadone, buprenorphine, hydrocodone, oxycodone)
- Anyone with family or friends who are prescribed opioid medications
- Anyone who takes medications that treat depression or who drinks alcohol in conjunction with opioids
- Anyone who uses heroin or has family or friends who use heroin or other opioids
- Anyone recently released from substance use treatment or detox
Fact: According to the National Survey on Drug Use and Health, approximately 20.3 million people age 12 or older struggle with substance abuse. Be prepared to help loved ones by listening, offering support, and providing proper resources.
Where is naloxone available?
Many pharmacies carry naloxone. In some states, naloxone is available from a pharmacist without a doctor’s prescription. Many counties also offer community programs that provide free naloxone access.
Click here to review naloxone access in your state.
How do I know if naloxone is needed?
Use naloxone right away if signs or symptoms of an opioid overdose are present. Naloxone is safe and has no effect if opioids are not in the system. Signs and symptoms of an opioid overdose may include:
- Small, constricted “pinpoint pupils”
- Fatigue or loss of consciousness
- Slow, shallow breathing
- Limp body
- Pale, blue, or cold skin
How do I use naloxone?
It is important to be educated and prepared when administering naloxone. Naloxone comes in two FDA-approved forms, an injectable or a prepackaged nasal spray. Injecting naloxone is primarily done by medical professionals. The nasal spray is a needle-free device that requires no assembly and is sprayed into one nostril while the person lays on their back. Be sure to get emergency medical help right away and provide rescue breathing or CPR after giving the first does of naloxone.
Watch this video to learn more about how to administer naloxone.